Arizona, 2016

Heavy Rain in Arizona, August 18, 2016

August 18, 2016 · NWS FGZ · 1 event in 1 county or zone

Moisture began to move back over northern Arizona with isolated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Moisture began to move back over northern Arizona with isolated thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 18, 3:10 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 18, 3:10 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
310 PM MST THU AUG 18 2016

.SYNOPSIS...Typical monsoon weather with scattered thunderstorms
will remain in the forecast through the weekend...with a decrease in
storm activity forecast early next week. Temperatures will generally
be pleasant...and near normal.

&&

.DISCUSSION...A weak mesovortex over north central Arizona appears
to have moderated the weather across northern Arizona this
afternoon, with little convective activity to the east of this
feature (where cloud cover lingered into the early afternoon) and
numerous moderate storms to the west...where clear skies helped
promote some instability. With PWs 0.73 at FLG and weak CAPE...do
not expect severe weather this afternoon. Brief heavy rain and small
hail will be the primary threats.

With little change in the weak flow pattern and dispersed low
pressure over the southwest expected over the next couple
days...only minor variations in the day to day storm activity is
expected through the weekend...with the continued threats of
locally heavy rain and small hail.

In the extended forecast...the models are showing some consensus of
strengthening zonal flow early next week which will likely bring
drier air into the area...and a reduction in thunderstorm activity.
Current GFS ensembles indicates a drop in the PW by Monday...which
is consistent with this thinking. The NAM is a bit quicker with the
reduction of PWs and drying...bringing it in on Sunday. Going with
with low grade monsoon conditions next week in the current
forecast...most pronounced over the northern part of the CWA.

&&

.AVIATION...For the 00Z package...SCT -TSRA/SHRA will continue
this evening...decreasing to ISOLD -SHRA aft 06Z. Scattered
thunderstorms will develop again on Friday after 17Z. Aviation
discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...41/BAK
AVIATION...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 18, 12:17 PM MST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1217 PM MST THU AUG 18 2016

AZZ007-182000-
COCONINO PLATEAU AZ-
1217 PM MST THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 100 PM
MST...

AT 1216 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF LAGUNA LAKE IN COCONINO COUNTY. THIS STORM WAS NEARLY
STATIONARY.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUALAPAI RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3581 11304 3597 11300 3608 11295 3589 11269
TIME...MOT...LOC 1916Z 321DEG 2KT 3593 11291

41
Special weather statement, Aug 18, 12:30 PM MST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1230 PM MST THU AUG 18 2016

AZZ004-006-182015-
GRAND CANYON COUNTRY AZ-KAIBAB PLATEAU AZ-
1230 PM MST THU AUG 18 2016

...SPECIAL WEATHER STATEMENT...

AT 1229 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BRIGHT ANGEL POINT ON THE NORTH RIM OF GRAND CANYON
NATIONAL PARK. THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRIGHT ANGEL POINT AND THE FULLER BURN SCAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3614 11207 3632 11213 3634 11198 3622 11194
TIME...MOT...LOC 1929Z 240DEG 1KT 3627 11203

41
Local storm report, Aug 18, 3:58 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
358 PM MST THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             PRESCOTT VALLEY         34.61N 112.32W
08/18/2016  E0.70 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            ALSO HEAVY RAIN RATE AT 6.6 INCHES PER HOUR... NO
            RAINFALL MEASUREMENT GIVEN

&&

EVENT NUMBER FGZ1600236

041

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Gila

When
August 18, 5:40 PM MST to 6:50 PM MST
Where
Gila County, 13 mi E of Pine to 8 mi E of Pine
Reported by
Trained Spotter
Coordinates
34.380, -111.222

A thunderstorm produced 1.50 inches of rain in 60 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659122.